Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 146, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2001, 8:40 PM CDT for Marshall County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 8:40 PM CDT (01:40 UTC)
- Expired
- Jul 3, 2001, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marshall County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:47 PM CDT | Hail 1.75 | Home, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1456 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 040141
SVRTOP
KSC117-040215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT TUE JUL 3 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS
* UNTIL 915 PM CDT
* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF FRANKFORT...OR ABOUT 10
MILES SOUTHEAST OF MARYSVILLE...MOVING SOUTHEAST AT 10 MPH.
* SOME LOCATIONS AFFECTED...
FRANKFORT
WINIFRED
LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE
COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WE{ATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3984 9648 3980 9660 3967 9645 3975 9635What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:25 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 3:25 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT TUE JUL 3 2001 POSSIBLE OVERNIGHT MCS THE MAIN CONCERN. CURRENT SURFACE ANALYSIS/KUEX RADAR SHOWS TROUGH/FRONTAL BOUNDARY FROM NEAR LNK TO HLC TO SERN COLORADO. VERY UNSTABLE AIRMASS HAS POOLED IN VICINITY OF FRONT ACROSS SOUTHERN NEBRASKA INTO NORTHERN MISSOURI AND SOUTHERN IOWA WITH MSAS SHOWING LIS OF -10 TO -12. MSAS ALSO SHOWING MOISTURE CONVERGENCE ALSO MAXIMIZING ALONG KS/NEBRASKA BORDER. MEANWHILE...12Z UPPER AIR DATA SHOWED 65 KT 300 MB JET STREAK OVER NORTHERN WY/SRN MT...HEADED SOUTHEAST. JET STREAK SHOWS UP WELL IN WATER VAPOR IMAGERY...AND THUNDERSTORMS ONGOING IN NORTHWEST NEBRASKA FROM OVERNIGHT PERIOD A TESTAMENT TO STRENGTH OF SHORTWAVE. ALTHOUGH 700 MB TEMPERATURES QUITE WARM...ETA WAS SHOWING COLD ADVECTION AT 700 MB AND CURRENT WINDPROFILER IN NORTHWEST NEBRASKA SHOWING A 40 KT NORTHWEST WIND AT 700 MB. THUS ...WITH STRONG JET APPROACHING AND SURFACE BOUNDARY IN AREA...HAVE TO BELIEVE CAP WILL BE ERODED AWAY ENOUGH TO MAKE FOR A GOOD CHANCE OF AN MCS DEVELOPING AND ROLLING SOUTHEAST ACROSS CWA OVERNIGHT. WITH 19Z LAPS CAPES APPROACHING/EXCEEDING 3000, WILL INCLUDE MENTION OF SEVERE THUNDERSTORM THREAT FOR CWA OVERNIGHT. FOR THE 4TH...MODELS IMPLY MAY SEE SOME THUNDERSTORM CHANCE LINGER THROUGH THE MORNING HOURS BUT SHOULD MOVE SOUTHEAST OUT OF CWA BY AROUND MID DAY OR SHORTLY THEREAFTER. WITH EXPECTED OVERNIGHT RAINFALL COOLING THE GROUND...AND MORE CLOUDS...TEMPERATURES SHOULD COOL BACK TO AROUND 90 FOR HIGHS ON THE 4TH. FOR WEDNESDAY NIGHT INTO THURSDAY...MODELS SHOWING ANOTHER STRONG SHORTWAVE HEADED SOUTHEAST FROM WYOMING (STRONG VERTICAL MOTION INDICATED IN RIGHT REAR QUAD OF 95 KT 300 MB JET DIVING SOUTHEAST FROM DAKOTAS ACROSS IOWA PER AVN). THUS LOOKS LIKE ANOTHER FAIRLY GOOD CHANCE FOR ANOTHER MCS LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNINGA. IN THE EXTENDED...FRIDAY AND THROUGH THE WEEKEND LOOK MAINLY DRY...THEN CHANCE AGAIN FOR THUNDERSTORMS MONDAY AND TUESDAY. .TOP...NONE PB
In the hours before
Special weather statement, Jul 3, 4:27 PM CDT, 4 hours 13 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-040130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 427 PM CDT TUE JUL 3 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. A WEAK...NEARLY STATIONARY FRONT...ALONG THE KANSAS NEBRASKA BORDER AT LATE AFTERNOON...IS EXPECTED TO SAG SLOWLY SOUTH INTO NORTHERN KANSAS THIS EVENING. SOUTH TO SOUTHWEST WIND WILL CONTINUE TO FEED HOT AND HUMID AIR INTO THE BOUNDARY. WITH THE AIRMASS BECOMING VERY UNSTABLE...THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY STILL DEVELOP ACROSS SOUTHERN NEBRASKA OR EXTREME NORTHERN KANSAS THIS EVENING. THE THUNDERSTORMS...IF THEY DEVELOP...SHOULD THEN GRADUALLY SPREAD SOUTH TO INTERSTATE 70...AND EVENTUALLY TO EAST CENTRAL KANSAS... AS FAR SOUTH AS EMPORIA AND GARNETT OVERNIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS WOULD BE DAMAGINGB STRAIGHT LINE WINDS AND LARGE HAIL. LOCALLY HEAVY RAINS OF ONE TO TWO INCHES WILL ALSO BE POSSIBLE. PB
Local storm report, Jul 3, 7:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE JUL 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
-
0740 PM GREENLEAF KS .88 INCH HAIL
07/03/01 WASHINGTONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 30 min |
| Jul 3, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.